Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 139, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2017, 11:23 AM CDT for Emmet County, Kossuth County, Palo Alto County, Iowa. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2017, 11:23 AM CDT (16:23 UTC)
- Expired
- Jun 12, 2017, 12:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Emmet County, IA, Kossuth County, IA, Palo Alto County, IA
The radar
The Sioux Falls radar (KFSD), 175 km from the middle of the area, began a volume at 16:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 11:27 AM CDT | TSTM WND DMG | 5 Wsw Graettinger, IA | TRAINED SPOTTER REPORTED HEAVY DAMAGE TO CORN AND BEAN FIELDS LIKELY FROM HAIL, POWER LINES DOWN ACROSS THE ROAD, AND NUMEROUS TREE BRANCHES DOWN. THIS IS A DELAYED REPORT, AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WUUS53 KDMX 121623
SVRDMX
IAC063-109-147-121730-
/O.NEW.KDMX.SV.W.0139.170612T1623Z-170612T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1123 AM CDT MON JUN 12 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Emmet County in northwestern Iowa...
Northwestern Kossuth County in north central Iowa...
Northwestern Palo Alto County in northwestern Iowa...
* Until 1230 PM CDT.
* At 1122 AM CDT, a severe thunderstorm was located near Lost Island
Lake, or 8 miles northwest of Emmetsburg, moving northeast at 45
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Estherville, Emmetsburg, Okamanpedan Lake, Iowa Lake, Swan Lake,
Five Island Lake, Ingham Lake, High Lake, Lost Island Lake,
Armstrong, Graettinger, Ruthven, Swea City, Ringsted, Wallingford,
Gruver, Dolliver, Lost Island Lake State Park, Okamanpedan State
Park and Wolden County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9406 4305 9482 4309 9491 4328 9492
4350 9476
TIME...MOT...LOC 1622Z 226DEG 37KT 4320 9479
HAIL...1.00IN
WIND...60MPH
$$
Curtis3 follow-up statements
783
WWUS53 KDMX 121643
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1143 AM CDT MON JUN 12 2017
IAC063-109-147-121730-
/O.CON.KDMX.SV.W.0139.000000T0000Z-170612T1730Z/
Emmet IA-Kossuth IA-Palo Alto IA-
1143 AM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EMMET...NORTHWESTERN KOSSUTH AND NORTHWESTERN PALO ALTO
COUNTIES...
At 1143 AM CDT, a severe thunderstorm was located near Swan Lake, or
13 miles east of Estherville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Estherville, Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake,
High Lake, Five Island Lake, Armstrong, Graettinger, Swea City,
Ringsted, Wallingford, Gruver, Dolliver, Okamanpedan State Park,
Wolden County Park and Estherville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4315 9465 4320 9487 4328 9492 4350 9476
4350 9406
TIME...MOT...LOC 1643Z 226DEG 37KT 4335 9457
HAIL...1.00IN
WIND...60MPH
$$
Curtis346
WWUS53 KDMX 121707
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1207 PM CDT MON JUN 12 2017
IAC063-109-147-121730-
/O.CON.KDMX.SV.W.0139.000000T0000Z-170612T1730Z/
Emmet IA-Kossuth IA-Palo Alto IA-
1207 PM CDT MON JUN 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR EASTERN EMMET...NORTHWESTERN KOSSUTH AND NORTHERN PALO ALTO
COUNTIES...
At 1206 PM CDT, a severe thunderstorm was located near Iowa Lake, or
10 miles southeast of Fairmont, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Okamanpedan Lake, Iowa Lake, Swan Lake, Ingham Lake, Armstrong, Swea
City, Ringsted, Gruver, Dolliver, Okamanpedan State Park and
Estherville Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4322 9453 4331 9467 4339 9477 4350 9476
4350 9406
TIME...MOT...LOC 1706Z 226DEG 37KT 4352 9433
HAIL...1.00IN
WIND...60MPH
$$
Curtis910
WWUS53 KDMX 121727
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1227 PM CDT MON JUN 12 2017
IAC063-109-147-121737-
/O.EXP.KDMX.SV.W.0139.000000T0000Z-170612T1730Z/
Emmet IA-Kossuth IA-Palo Alto IA-
1227 PM CDT MON JUN 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN EMMET...NORTHWESTERN
KOSSUTH AND NORTHERN PALO ALTO COUNTIES WILL EXPIRE AT 1230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 700 PM CDT for
north central and northwestern Iowa.
LAT...LON 4322 9453 4331 9467 4339 9477 4350 9476
4350 9406
TIME...MOT...LOC 1727Z 226DEG 37KT 4366 9413
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 6:33 AM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 12, 6:33 AM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 633 AM CDT Mon Jun 12 2017 .SHORT TERM.../Today through Tonight/ Issued at 338 AM CDT Mon Jun 12 2017 Trough axis in place across the northwest to north central portions of the state, with an elongated area of surface low pressure stretching from southern Ontario southwestward into western Kansas. Have westerly flow aloft that will start to dip down to more southwesterly flow as a large upper trough digs into the intermountain west today. Sfc trough/weak cool front associated with the upper trough moving through the Hudson Bay region, with the front stalling out across the northern CWA and lifting back northward tonight as a warm front in response to the western upper trough digging eastward through the Rockies into early Tuesday. Some weak sfc convergence along the boundary, with a few weak echoes showing up on radar across southern MN the past few hours. This activity expected to stay quite isolated and weak before diminishing toward 12-14Z. Additional development then expected this afternoon in vicinity of the boundary, with continued redevelopment through the evening into the overnight hours. Strong southerly flow to develop today, with moisture advecting northward and pooling along the boundary should aid in storm development by mid/late afternoon across far northern IA/southern MN. Some severe potential this afternoon with any development near the frontal boundary with deep layer shear around 30kts and a large amount of CAPE expected. This would suggest mainly severe threats of damaging winds and large hail. Higher freezing level also so could see some brief heavy rain in areas beneath any strong storm that develops. As for temperatures today, still a warm air mass in place with also have some clouds so this will limit the mixing/overall warming some especially in areas near the frontal boundary across the north. Therefore have highs around the upper 80s in the far north, and the mid 90s across the central and south. Record highs mainly the mid to upper 90s across the CWA and likely should not see values that high today. However still expected to be within 3-4 degrees of record highs, so maintained the near record wording to highlight the warm temperatures given the string of warm days over the weekend into today. Should still see some breezy conditions, although overall winds should not be as gusty as in the past few days with gusts mainly in the 20-30 mph range today versus the 30-40 mph range the past few days. .LONG TERM.../Tuesday through Sunday/ Issued at 338 AM CDT Mon Jun 12 2017 The weather pattern for the remainder of this week will be more typical of mid to late summer than early June, characterized by persistent but nebulous thunderstorm chances, repeated possibilities of severe weather but with difficult to pin down details, wide discrepancies in model solutions, and a continuation of above normal temperatures. At the beginning of the period, on Tuesday, a large gyre will be located over the northern U.S. Rockies and will subsequently move northeast into south central Canada, then east toward Hudson Bay by the end of the week. As the low pressure center moves into Canada, from Tuesday through Wednesday, Iowa will reside with cyclonic, southwesterly flow aloft. A fairly robust shortwave will move through this flow over the Midwest late on Tuesday, but most of the energy associated with this feature will remain just northwest of our area. A second, much more subtle shortwave may move over the region on Wednesday. During the day on Tuesday our forecast area will reside firmly within the warm sector between our old friend, the warm front that has been vacillating across the upper Midwest for a few days already, and a surface trough to our west associated with the parent system and approaching shortwave. With moderate southerly low-level flow, warm morning start temperatures, and strong insolation, temperatures should have no problem rising toward the mid-90s on Tuesday afternoon, with heat index values in the lower 100s for a few hours. By the late afternoon and evening explosive convective development should occur along the aforementioned trough to our west, as the forcing associated with the shortwave intersects with the low-level boundary at peak diurnal heating time. This activity will carry an attendant severe weather risk, but it appears that it will develop well to our west, probably over central/eastern Nebraska, and move generally northeastward through the evening, possibly clipping our northwestern counties. After dark, with the parent system moving off to our north/northwest, the convection should bleed eastward across central Iowa carried by its own outflow momentum, but with a steadily decreasing severe weather threat as instability and shear diminish and the storms leave their favorable upper-level forcing environment. The surface trough to our west on Tuesday will finally traverse our forecast area late Wednesday and Wednesday night. As it moves through, there appears to be a good opportunity for additional convective development across about the southeast half of Iowa. Ahead of the trough instability will be high to extreme, and if the subtle impulse aloft mentioned earlier materializes and lines up with this time and space window, we could see very strong updrafts in an environment of modest but sufficient deep-layer shear to support severe weather. This threat will bear close watching over the next couple of days. As the surface trough moves off to our southeast on Wednesday night it will initially scour out any convection, however, it will be a week boundary and the airmass behind it will still be warm and unstable, with highs in the lower 90s on Thursday and Friday. It is in this time frame that longer range prognostic models have been struggling mightily, as the large early-week gyre moves across Canada and results in a zonal steering flow pattern over the Midwest. It is likely that subtle impulses moving through this flow will trigger thunderstorms at times late in the work week, but given the nebulous forcing and low-level flow, trying to refine timing and location details for any such development is folly at this time. This uncertainty will continue through the weekend, with lingering POPs carried through the extended forecast. && .AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/ Issued at 633 AM CDT Mon Jun 12 2017 Some mid clouds around through the period, with a chance for thunderstorms along the MN/IA border by this afternoon into the evening hours. Have highlighted VCTS at KMCW for the period of greatest chance. Otherwise mainly southerly to southeasterly winds through the forecast period, and VFR conditions. Late tonight some chance for fog/low clouds with a boundary near KMCW and have highlighted with a 6sm BR as confidence is low to drop below VFR at this time. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends LONG TERM...Lee AVIATION...Beerends
Hazardous weather outlook, Jun 12, 4:28 AM CDT, 6 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 428 AM CDT Mon Jun 12 2017 IAZ004>007-015>017-023>028-033>039-050-131100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Tama- 428 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms will be possible at times today and tonight. There is a slight risk of severe weather, with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Heat is expected to build again into Tuesday. Highs will reach the lower to middle 90s during the afternoon with heat index values reaching or just exceeding 100 degrees at times. Intermittent thunderstorm chances are forecast from late Tuesday into Wednesday, then again from late Thursday through the weekend. Severe weather may be possible at times, especially late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Tuesday. IAZ044>049-057>062-070>075-081>086-092>097-131100- Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 428 AM CDT Mon Jun 12 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Hot and humid weather will continue today, with heat index values approaching or just exceeding 100 degrees at times in the afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The heat wave will continue on Tuesday, with high temperatures in the lower to middle 90s and heat index values exceeding 100 degrees at times. Intermittent thunderstorm chances are forecast from late Tuesday into Wednesday, then again from late Thursday through the weekend. Severe weather may be possible at times, especially late Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late Tuesday. Lee
In the hours before
Special weather statement, Jun 12, 6:54 AM CDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Des Moines IA 654 AM CDT Mon Jun 12 2017 IAZ038-039-048>050-057>062-070>075-081>086-092>097-121700- Grundy-Black Hawk-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk- Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 654 AM CDT Mon Jun 12 2017 ...Hot and Humid Conditions Expected Again Today... Near record high temperatures are expected again today, with highs topping out in the low to mid 90s. Dewpoints will hover around 70 degrees through the day. The heat and humidity will combine to make it feel much warmer as heat index values climb to around 100 degrees this afternoon. Several days of high heat and humidity without spending some time in air conditioning, can lead to heat-related illness. If spending time outdoors, please take frequent breaks and stay properly hydrated. MJB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:28 PM CDT | Special Weather Statement | DMX | Worth | 62 min |
| Jun 12, 12:32 PM CDT | Special Weather Statement | DMX | Winnebago | 58 min |
| Jun 12, 3:36 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene, Guthrie | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.